Question: Would gastric ulcers cause a horse to get thumps (horse holds his breath) or wind suck?
Answer: Yes, cribbing and wind sucking has been associated with increased numbers of gastric ulcers but we are not sure if there is a causative relationship there, as not all horses that wind suck have ulcers. One of the theories for the association between wind sucking and gastric ulcers is increased comfort when sucking in air, inflating the stomach, and drawing the ulcerated upper portion of the stomach away from the acids below. For this same reason, holding his breath may also provide temporary relief from gastric ulcers. To further investigate the possibility of gastric ulcers, I would recommend a gastroscopy.
Diaphragmatic thumps (synchronous diaphragmatic flutter, or hiccups), however, are associated with dehydration and severe electrolyte abnormalities in horses. If he is experiencing diaphragmatic thumps, immediate veterinary attention with lab work would be warranted. Jean-Yin Tan, DVM, Syracuse Equine Veterinary Specialists, Manlius, NY
Question: My horse has a hoof abscess and has been on bute for a month. Do I need to treat for ulcers?
Answer: The stressful event and any change in routine brought about by the foot abscess, combined with the use of the non-steroidal anti-inflammatory phenylbutazone, are all predisposing factors for gastric ulcers. Ideally, if the changes can be predicted, a horse should be started on 1mg/kg of omeprazole paste (Merial Gastrogard in the U.S.) beginning 3-5 days prior to the change, to prevent the formation of gastric ulcers. Since you are already a month into treatment, your horse likely has either developed gastric ulcers, or is not going to develop them. Before instituting treatment for possible gastric ulcers, I would recommend a discussion with your veterinarian on any changes you may have noticed to his weight and condition, appetite, and any signs of discomfort that can be associated with ulcers. His age, breed, and personality can also be factors that relate to his risk of gastric ulcers. Definitive diagnosis to determine if he does need to be treated would be achieved through a gastroscopy. Jean-Yin Tan, DVM, Syracuse Equine Veterinary Specialists, Manlius, NY
Question: I have a 15-year-old gelding that I am concerned he might have Vesicular Stomatitis. Could this be a result of the bute or possible stomach ulcers?
Answer: I would recommend contacting a veterinarian immediately for evaluation of possible Vesicular Stomatitis, which is a viral disease that can cause vesicles and blisters of the lips, gums, nostrils, corners of the mouth, and tongue. Your veterinarian would be best able to perform a physical exam and diagnostic testing to further investigate this issue. NSAIDs such as Bute can cause ulceration of the mouth and tongue, but this is rare and usually is a sign of toxicity associated with high doses or chronic use, especially if you are using a tablet or paste that is formulated for oral administration. Gastric ulcers can cause a horse to become inappetent, especially with respect to grain, but do not cause the mouth pain that you describe. Jean-Yin Tan, DVM, Syracuse Equine Veterinary Specialists, Manlius, NY
Courtesy of AAEP